Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 173, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 7, 1998, 4:02 PM CDT for Bledsoe County, Sequatchie County, Tennessee. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 7, 1998, 4:02 PM CDT (21:02 UTC)
- Expired
- May 7, 1998, 4:50 PM CDT
- In force
- 48 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Bledsoe County, TN, Sequatchie County, TN
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 1:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1286 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 413 m²/s²
- 0-3 km storm-relative helicity
- 416 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
372 WUUS1 KBNA 072103 RRA SVRBNA TNC007-153-072150- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 402 PM CDT THU MAY 7 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLEDSOE COUNTY IN SOUTHEASTERN TENNESSEE SEQUATCHIE COUNTY IN SOUTHEASTERN TENNESSEE * UNTIL 450 PM CDT * AT 358 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHEAST OF DUNLAP OR 3 MILES SOUTHWEST OF SMITHTOWN MOVING EAST AT 30 MPH. * SEVERE THUNDERSTORM WILL BE LOCATED ABOUT 10 MILES NORTH OF DUNLAP AT 415 PM CDT. ANOTHER STORM...EXPECTED TO BECOME SEVERE SHORTLY...IS EXPECTED TO BE IN THE CAGLE AREA BY 415 PM CDT. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. SEQUATCHIE COUNTY EMA REPORTED QUARTER SIZE HAIL AT CAGLE...ABOUT 8 MILES NORTHWEST OF DUNLAP...AT ABOUT 345 PM CDT. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:30 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 7, 2:30 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CDT THU MAY 7 1998
18Z BNA SOUNDING SHOWS PLENTY OF INSTABILITY BUT LITTLE MSTR. EAST OF
HERE ENUF MSTR REMAINS AND A FEW STORMS HAVE POPPED WITH MOST OF THEM
HAVING MOVED OFF INTO MRX CWA. 18Z SFC ANAL SHOWS A BOUNDARY IN THE SE
PART OF TN AND THE STORMS ARE FIRING ALONG THIS BOUNDARY. WOULD KEEP
THE 30-50 POP FOR THE EVENING IN THE EAST AND TAKE OUT THE POPS FOR BNA
WEST SINCE DRYING/TROF HAS MOVED THRU. BUT IT LOOKS LIKE STORMS ARE
HANGING EITHER CLOSER TO THE LOW IN SRN-CNTRL IN OR ALONG THE BOUNDARY
TO THE SE.
AFTER FROPA OVERNIGHT DRY AIR FINISHES WORKING INTO TN SO FRI SHOULD BE
A BEAUTY. WITH THE DRY AMS TEMPS SHOULD RISE WELL INTO THE 70S DESPITE
SOME COOLING BEHIND THE VARIOUS TROFS. FRI NIGHT AND MUCH OF SAT WILL
REMAIN RA FREE WITH THE NEXT SYS BRINGING A WARM FRONT IN HERE BY SAT
AFTN.
LOWS PRETTY MUCH THE SAME BETWEEN FAN AND FWC BUT WOULD SPLIT THE
DIFFERENCE WITH THE HIGHS. WOULD ALSO LIKE TO SEE A CHC POP FOR SAT
AFTN...ESP SOUTH.
SW/12
BNA 58/78/56/79 -002 COOKEVILLE 58/76/53/77 3001
LAWRENCEBURG 58/80/56/82 -003In the hours before
Special weather statement, May 7, 10:15 AM CDT, 5 hours 47 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-072305- MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 1015 AM CDT THU MAY 7 1998 ...SEVERE WEATHER POSSIBLE IN MIDDLE TENNESSEE THIS AFTERNOON AND EVENING... THE THREAT OF SEVERE WEATHER EXISTS FOR THIS AFTERNOON AND EVENING ACROSS MIDDLE TENNESSEE. THE GREATEST THREAT WILL BE OVER THE EASTERN AND SOUTHERN AREAS OF THE MID STATE. DAMAGING WINDS... LARGE HAIL AND ISOLATED TORNADOES CAN BE EXPECTED FROM NOON UNTIL 8 PM CDT IN THESE AREAS. RESIDENTS OF MIDDLE TENNESSEE SHOULD REVIEW SEVERE WEATHER SAFETY RULES BEFORE SEVERE WEATHER THREATENS YOUR AREA. LOCAL LAW ENFORCEMENT AND EMERGENCY MANGEMENT PEOPLE MAY WANT TO CONSIDER ADDITIONAL STAFFING. PEOPLE ACROSS MIDDLE TENNESSEE NEED TO STAY TUNED TO A RELIABLE SOURCE OF WEATHER INFORMATION THROUGHOUT THE AFTERNOON AND EVENING. BOYD
Special weather statement, May 7, 10:15 AM CDT, 5 hours 47 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-072305- MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 1015 AM CDT THU MAY 7 1998 ...SEVERE WEATHER POSSIBLE IN MIDDLE TENNESSEE THIS AFTERNOON AND EVENING... THE THREAT OF SEVERE WEATHER EXISTS FOR THIS AFTERNOON AND EVENING ACROSS MIDDLE TENNESSEE. THE GREATEST THREAT WILL BE OVER THE EASTERN AND SOUTHERN AREAS OF THE MID STATE. DAMAGING WINDS... LARGE HAIL AND ISOLATED TORNADOES CAN BE EXPECTED FROM NOON UNTIL 8 PM CDT IN THESE AREAS. RESIDENTS OF MIDDLE TENNESSEE SHOULD REVIEW SEVERE WEATHER SAFETY RULES BEFORE SEVERE WEATHER THREATENS YOUR AREA. LOCAL LAW ENFORCEMENT AND EMERGENCY MANGEMENT PEOPLE MAY WANT TO CONSIDER ADDITIONAL STAFFING. PEOPLE ACROSS MIDDLE TENNESSEE NEED TO STAY TUNED TO A RELIABLE SOURCE OF WEATHER INFORMATION THROUGHOUT THE AFTERNOON AND EVENING. BOYD
Special weather statement, May 7, 11:31 AM CDT, 4 hours 31 minutes before
TNZ009>011-028>033-057-060-062>065-075>082-096>098-080025- MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 1131 AM CDT THU MAY 7 1998 ...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND EVENING ACROSS EASTERN AND SOUTHERN MIDDLE TENNESSEE... THE THREAT OF SEVERE WEATHER EXISTS FOR THIS AFTERNOON AND EVENING HOURS PRIMARILY FROM NOON UNTIL 8 PM CDT ACROSS EASTERN AND SOUTHERN MIDDLE TENNESSEE...GENERALLY EAST OF INTERSTATE 65. THIS WOULD INCLUDE THE CITIES OF FAYETTEVILLE... WINCHESTER...MANCHESTER... SHELBYVILLE...MURFREESBORO... MCMINNVILLE...SPARTA...CARTHAGE... COOKEVILLE...GAINSBORO... CELINA...LAFAYETTE...LEBANON AND LEWISBURG. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL BUT ISOLATED TORNADOES ARE POSSIBLE. RESIDENTS OF EASTERN AND SOUTHERN MIDDLE TENNESSEE SHOULD REVIEW SEVERE WEATHER SAFETY RULES BEFORE SEVERE WEATHER THREATENS YOUR AREA. LOCAL LAW ENFORCEMENT AND EMERGENCY MANAGEMENT PEOPLE MAY WANT TO CONSIDER ADDITIONAL STAFFING. PEOPLE ACROSS MIDDLE TENNESSEE NEED TO STAY TUNED TO A RELIABLE SOURCE OF WEATHER INFORMATION THROUGHOUT THE AFTERNOON AND EVENING. BOYD
Special weather statement, May 7, 1:21 PM CDT, 2 hours 41 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-080210- MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 121 PM CDT THU MAY 7 1998 ...SEVERE WEATHER A POSSIBILITY THIS AFTERNOON AND EVENING ESPECIALLY ACROSS EASTERN AND SOUTHERN MIDDLE TENNESSEE... DRIER AIR HAS MOVED INTO THE WESTERN AREAS OF MIDDLE TENNESSEE ALONG WITH SOMEWHAT WARMER AIR ALOFT AND THIS HAS ACTED TO DELAY SEVERE THUNDERSTORM DEVELOPMENT IN MIDDLE TENNESSEE THIS AFTERNOON. THE AIR MASS REMAINS VERY MOIST IN THE LOWER LEVELS AND WITH THE AFTERNOON HEATING HAS BECOME VERY UNSTABLE. THUNDERSTORMS THAT DO DEVELOPE WILL BECOME SEVERE RATHER QUICKLY SO STAY ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS AND KEEP AN EYE ON THE SKY. RESIDENTS OF MIDDLE TENNESSEE...ESPECIALLY EASTERN AND SOUTHERN AREAS...SHOULD REVIEW SEVERE WEATHER SAFETY RULES BEFORE SEVERE WEATHER THREATENS YOUR AREA. EMERGENCY MANAGEMENT OFFICIALS MAY WANT TO CONSIDER ADDITIONAL STAFFING. PEOPLE ACROSS MIDDLE TENNESSEE AND ESPECIALLY EASTERN AND SOUTHERN AREAS NEED TO STAY TUNED TO NOAA WEATHER RADIO...COMMERICAL RADIO OR A RELIABLE SOURCE OF WEATHER INFORMATION DURING THE AFTERNOON AND EVENING. THE GREATEST THREAT OF SEVERE WEATHER WILL BE BETWEEN 2 PM CDT AND 8 PM CDT THIS AFTERNOON AND EVENING. BOYD
Special weather statement, May 7, 1:40 PM CDT, 2 hours 22 minutes before
TNZ009>011-029>033-061-063>065-075>082-096>098-080235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 140 PM CDT THU MAY 7 1998 ...TORNADO WATCH IN EFFECT FOR EASTERN AREAS OF MIDDLE TENNESSEE UNTIL 8 PM CDT... A TORNADO WATCH HAS BEEN ISSUED FOR THE EASTERN AREAS OF MIDDLE TENNESSEE. THE WATCH AREA INCLUDES THE CITIES OF FAYETTEVILLE... LEWISBURG...SHELBYVILLE...MANCHESTER...TULLAHOMA...JASPER... PIKEVILLE... MCMINNVILLE...WOODBURY...COOKEVILLE...SPARTA... GAINSBORO... BYRDSTOWN...AND LAFAYETTE. SEVERE THUNDERSTORMS AND TORNADOES ARE EXPECTED TO DEVELOP RAPIDLY IN THE WATCH AREA THIS AFTERNOON WITH DAMAGING WINDS...LARGE HAIL AND TORNADOES. RESIDENTS OF MIDDLE TENNESSEE THAT ARE IN THE WATCH AREA SHOULD REVIEW SEVERE WEATHER SAFETY RULES BEFORE SEVERE WEATHER THREATENS YOUR AREA. EMERGENCY MANAGEMENT OFFICIALS MAY WANT TO CONSIDER ADDITIONAL STAFFING.
Special weather statement, May 7, 2:32 PM CDT, 1 hour 30 minutes before
TNZ009>011-029>033-061-063>065-075>082-096>098-072335- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 232 PM CDT THU MAY 7 1998 ...TORNADO WATCH IN EFFECT FOR EASTERN AREAS OF MIDDLE TENNESSEE UNTIL 8 PM CDT... A TORNADO WATCH REMAINS IN EFFECT FOR THE EASTERN AREAS OF MIDDLE TENNESSEE. THE WATCH AREA INCLUDES THE CITIES OF FAYETTEVILLE... LEWISBURG...SHELBYVILLE...MANCHESTER... TULLAHOMA...JASPER... PIKEVILLE... MCMINNVILLE...WOODBURY... COOKEVILLE...SPARTA... GAINSBORO... BYRDSTOWN...AND LAFAYETTE. SEVERE THUNDERSTORMS AND TORNADOES ARE EXPECTED TO DEVELOP RAPIDLY IN THE WATCH AREA THIS AFTERNOON WITH DAMAGING WINDS...LARGE HAIL AND TORNADOES. CURRENTLY THUNDERSTORMS HAVE BEEN SOMEWHAT INHIBITED BY WARMER AIR ALOFT AND MUCH DRIER AIR THAT HAS BEEN WORKING ACROSS MIDDLE TENNESSEE THIS AFTERNOON. HOWEVER THE THREAT FOR SEVERE WEATHER IS REAL AND THE NATIONAL WEATHER SERVICE IN NASHVILLE IS CLOSELY MONITORING DOPPLER WEATHER RADAR AND SATELLITE FOR RAPID DEVELOPMENT. RESIDENTS OF MIDDLE TENNESSEE THAT ARE IN THE WATCH AREA SHOULD REVIEW SEVERE WEATHER SAFETY RULES BEFORE SEVERE WEATHER THREATENS YOUR AREA. EMERGENCY MANAGEMENT OFFICIALS MAY WANT TO CONSIDER ADDITIONAL STAFFING. BOYD
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 3:04 AM CDT | Severe Thunderstorm Warning | OHX | Benton, Humphreys | 46 min |
| May 7, 3:41 AM CDT | Tornado Warning | OHX | Wayne | 49 min |
| May 7, 4:30 AM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence, Maury | 45 min |
| May 7, 4:43 AM CDT | Severe Thunderstorm Warning | OHX | Marshall | 47 min |
| May 7, 5:14 AM CDT | Flash Flood Warning | OHX | Lawrence, Lewis, Wayne | 3 hr |
| May 7, 5:14 AM CDT | Flash Flood Warning | OHX | Giles, Maury | 3 hr |
| May 7, 5:27 AM CDT | Tornado Warning | OHX | Rutherford | 33 min |
| May 7, 12:16 PM CDT | Severe Thunderstorm Warning | OHX | Marion | 34 min |
| May 7, 2:45 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence | 45 min |
| May 7, 2:55 PM CDT | Severe Thunderstorm Warning | OHX | Grundy, Sequatchie | 65 min |
| May 7, 2:55 PM CDT | Severe Thunderstorm Warning | OHX | Bledsoe | 65 min |
| May 7, 3:10 PM CDT | Severe Thunderstorm Warning | OHX | Lincoln | 65 min |
| May 7, 3:30 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence | 65 min |
| May 7, 4:12 PM CDT | Severe Thunderstorm Warning | OHX | Franklin | 48 min |
| May 7, 4:26 PM CDT | Severe Thunderstorm Warning | OHX | Grundy | 44 min |
| May 7, 4:47 PM CDT | Severe Thunderstorm Warning | OHX | Bledsoe, Sequatchie | 48 min |
| May 7, 5:31 PM CDT | Severe Thunderstorm Warning | OHX | Grundy | 34 min |
| May 7, 5:56 PM CDT | Severe Thunderstorm Warning | OHX | Bledsoe, Sequatchie | 49 min |
| May 7, 6:50 PM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy | 35 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.